NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Which patient is at greatest risk of injury from a heat pack?

  1. AA patient with period pain
  2. BA patient with reduced sensation from diabetic neuropathy
  3. CA patient with a sore lower back after gardening
  4. DA young adult with a stiff neck after sleeping in an awkward position
2.Nursing fundamentalsHard

A patient with type 1 diabetes is vomiting and not eating. Which advice is correct?

  1. AHalve every dose and stop testing the glucose
  2. BStop all insulin until eating normally again
  3. CKeep taking basal insulin and check glucose and ketones more often
  4. DDrink only sugar-free fluids and stop testing for ketones until better
3.Infection control & patient safetyMedium

How is a urine specimen for culture obtained from an indwelling catheter?

  1. ABy disconnecting the catheter from the drainage tubing
  2. BFrom the sampling port, after cleaning it, using aseptic technique
  3. CFrom the urine already collected in the drainage bag at the bedside
  4. DBy removing the catheter and sending its tip for culture
4.Infection control & patient safetyHard

A confused patient in wrist restraints has cool, pale fingers on one hand and a weak radial pulse on that side. What should the nurse do first?

  1. ATighten the other restraint to stop the patient pulling
  2. BDocument the findings carefully and recheck in two hours
  3. CLoosen that restraint and assess the hand’s circulation
  4. DRaise the hand on a pillow, leaving the restraint as it is
5.Prioritization & delegationMedium

A patient with diabetes is unresponsive and has a blood glucose of 40 mg/dL (2.2 mmol/L). What should the nurse do first?

  1. AGive IV dextrose or glucagon as prescribed
  2. BWait 15 minutes and recheck the glucose
  3. CPour orange juice into the patient’s mouth
  4. DGive the scheduled dose of insulin
6.Prioritization & delegationHard

An 85-year-old resident becomes newly confused and is falling, but has no fever. Which cause should the nurse consider first?

  1. AA sudden worsening of long-standing dementia that needs no tests
  2. BAn infection, such as a urinary tract infection, presenting atypically
  3. CBoredom from not having enough activities
  4. DNormal aging that needs no assessment
7.Clinical nursingMedium

A patient with sickle cell disease is admitted with a painful crisis. What is a key early nursing priority?

  1. ARestricting oral fluids
  2. BGiving prompt, effective analgesia
  3. CApplying cold packs to the painful areas
  4. DDelaying pain relief until a diagnosis is confirmed
8.Clinical nursingHard

A patient starting a DOAC is taught about missed doses. Which statement shows a need for further teaching?

  1. A"If I forget a dose, I'll take two the next day to catch up."
  2. B"I will tell other doctors and my dentist I take an anticoagulant."
  3. C"I will take it at the same time each day."
  4. D"I will report any blood in my urine."
9.Lab values & electrolytesMedium

Which treatment lowers serum potassium by moving it into the cells?

  1. AOral potassium chloride supplements
  2. BIV regular insulin given with glucose
  3. CIV calcium gluconate given over 10 minutes
  4. DIV 0.45% sodium chloride infusion
10.Lab values & electrolytesHard

The nurse teaches a patient with thrombocytopenia (platelets 25 × 10³/µL) about home safety. Which statement shows a need for further teaching?

  1. A"I'll use a soft-bristled toothbrush"
  2. B"I'll take aspirin if I get a headache"
  3. C"I'll blow my nose gently, not forcefully"
  4. D"I'll use an electric razor to shave"
11.PharmacologyMedium

A man taking tamsulosin is planning cataract surgery. What should the nurse advise?

  1. ATell the eye surgeon, as it can cause floppy iris syndrome
  2. BStop the drug for one day and no further action is needed
  3. CTake a double dose on the day of surgery
  4. DThe drug has no link with eye surgery
12.PharmacologyHard

The clearance of a drug falls to half because of kidney failure, while its volume of distribution stays the same. What happens to its half-life?

  1. AIt stays the same
  2. BIt halves
  3. CIt increases fourfold
  4. DIt doubles
13.Med-surg: cardiovascular & respiratoryMedium

A patient's blood pressure is 120/60 mmHg. What is the approximate mean arterial pressure?

  1. A60 mmHg
  2. B100 mmHg
  3. C90 mmHg
  4. D80 mmHg
14.Med-surg: cardiovascular & respiratoryHard

Minutes after an IV antibiotic is started, a patient has wheeze, swollen lips, a rash and BP 78/44 mmHg. The infusion has been stopped and help called. What is the next priority?

  1. ARestart the infusion at a slower rate
  2. BGive a nebulised salbutamol dose only
  3. CGive intramuscular adrenaline (epinephrine)
  4. DGive an oral antihistamine tablet and observe for an hour
15.Med-surg: neuro, endocrine & renalMedium

A patient has just started haemodialysis. What usually happens to their protein needs?

  1. AThey increase, because dialysis removes amino acids
  2. BThey fall to almost zero to rest the kidneys
  3. CProtein must be replaced only by IV infusion
  4. DThey stay exactly the same as they were before dialysis
16.Med-surg: neuro, endocrine & renalHard

The nurse has four neurology patients. Which one needs to be seen first?

  1. AA patient with a headache after a lumbar puncture this morning
  2. BA patient with multiple sclerosis who is tired after physiotherapy
  3. CA patient with Guillain–Barré syndrome whose vital capacity is falling
  4. DA patient with Parkinson's disease whose next dose is due in one hour
17.Med-surg: GI, perioperative & oncologyMedium

What is the purpose of the lockout interval on a PCA pump?

  1. AIt locks the pump so the syringe cannot be changed
  2. BIt makes the patient wait a day between large doses
  3. CIt stops a new dose before the last one has worked
  4. DIt stops the patient from getting any doses at night
18.Med-surg: GI, perioperative & oncologyHard

During radiotherapy to the chest, a patient develops pain on swallowing and is eating less. What is the most likely cause and nursing focus?

  1. ANormal ageing; no action needed
  2. BRadiation oesophagitis; analgesia, soft food and nutrition support
  3. CA heart attack; give aspirin and arrange an ECG
  4. DA stomach ulcer; give an antacid after meals only
19.Maternity & obstetric nursingMedium

During birth the baby's head is delivered but the shoulders are stuck. Which first manoeuvre is standard?

  1. AFirm pressure on the fundus
  2. BMcRoberts manoeuvre with suprapubic pressure
  3. CPulling hard on the baby's head
  4. DPushing the head back into the vagina as a first step
20.Maternity & obstetric nursingHard

A woman with gestational diabetes on insulin asks about her baby after birth. Which statement by the nurse is accurate?

  1. AThe baby will be born with diabetes
  2. BThe baby will need insulin for the first days
  3. CThe baby's glucose will be checked for hypoglycaemia
  4. DThe baby must not be breastfed in the first week
21.Pediatric nursingMedium

Which statement reflects current guidance about introducing allergenic foods, such as egg and peanut, to infants?

  1. AThey should only be given after a skin prick test in every infant
  2. BThey should be given from 6 weeks, mixed into the baby's milk
  3. CThey should be avoided until at least 3 years of age, because early contact is what causes most food allergies
  4. DThey can be introduced from around 6 months as part of solids, and delaying them does not prevent allergy
22.Pediatric nursingHard

The nurse has taught the family of a 7-year-old with coeliac disease. Which statement shows a need for further teaching?

  1. A"We will use a separate toaster for his gluten-free bread."
  2. B"We will check food labels for wheat, barley and rye."
  3. C"He can eat normal bread at weekends if he's strict in the week."
  4. D"Plain rice and potatoes are fine for him."
23.Mental health nursingMedium

In a therapy group, one member talks constantly and interrupts others. What should the group leader do?

  1. ALet the member continue, because she has a lot to say
  2. BAcknowledge the member's contribution and invite others to share their views
  3. CAsk the member to leave the group permanently so that others can speak
  4. DCriticise the member in front of the whole group so that she learns to stay quiet
24.Mental health nursingHard

On the fourth day after giving birth, a mother is tearful and moody but is caring for her baby, eating and sleeping when she can. What is the most appropriate nursing response?

  1. AArrange an emergency psychiatric admission today
  2. BTell her that antidepressants must be started at once
  3. CExplain that these "baby blues" are common, offer support and advise her to seek help if they last more than about 2 weeks
  4. DAdvise her to stop breastfeeding and let others feed the baby at night so that she can rest and recover
25.Nursing math & unit conversionsMedium
12345678910111215:15?5:15 PM2:15 PM3:15 AM3:15 PM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 15:15 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

15:15
  1. 15:15 PM
  2. 22:15 PM
  3. 33:15 AM
  4. 43:15 PM
26.Nursing math & unit conversionsHard
3 cups? mL½ fl oz? mL2½ tsp? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 3 cups of tea, ½ fl oz of juice, 2½ tsp of cough syrup. Using the equivalents given, find the total oral intake V in mL.

1 cup = 8 fl oz = 240 mL1 fl oz = 30 mL1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
1:1000ampouleV = ? mL

An ampoule of epinephrine (adrenaline) is labelled 1:1000 (1 mg/mL). The prescription is 0.1 mg IM for anaphylaxis. What volume V do you draw up?

1:10000.1 mg
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 1640 micrograms. The ampoule contains 2 mg/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

1640 mcg2 mg/mL
V = mL
29.IV infusion ratesMedium
310 mLleft? mL/h4 h left

500 mL was ordered over 8 hours. After 4 hours you find that 310 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

500 mL / 8 hafter 4 h: 310 mL
R = mL/h
30.IV infusion ratesHard
400 mL15 gtt/mL28 gtt/mint = ? h

A drip runs at 28 gtt/min through a set of 15 gtt/mL. There are 400 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

28 gtt/min15 gtt/mL400 mL
t = h
31.Pediatric & critical-care dosingMedium
heparin 1 000 units/mL70 units/kg · 64 kg → V = ? mL

Practice exercise (made-up values, not clinical guidance). A practice protocol calls for a heparin bolus of 70 units/kg for a patient who weighs 64 kg. The vial contains 1 000 units/mL. What volume V do you draw up? Round to one decimal place.

70 units/kg64 kg1 000 units/mL
V = mL
32.Pediatric & critical-care dosingHard
4 mg250 mLnorepinephrine? mL/h58 kg4 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 58 kg has an order for norepinephrine at 4 mcg/min. The bag contains 4 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

4 mg/250 mL4 mcg/min58 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjuice100 mLmilk240 mLsoup150 mLIV infusion80 mL/h × 12 hIV antibiotic2 × 100 mLurine350 mLurine200 mLurine400 mLurine425 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

juice: 100 mLmilk: 240 mLsoup: 150 mLIV infusion: 80 mL/h × 12 hIV antibiotic: 2 × 100 mL
I = mL
34.IV fluids & fluid balanceHard
1000 mL60 mL/hstart 11:4513:45: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 11:45 and runs by pump at 60 mL/h. How many mL V are left in the bag at 13:45?

1000 mL60 mL/h11:45 → 13:45
V = mL
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: constantly moist; activity: bedfast; mobility: very limited; nutrition: adequate; friction and shear: potential problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: constantly moist; activity: bedfast; mobility: completely immobile; nutrition: very poor; friction and shear: potential problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
37.Arterial blood gas interpretationMedium
pH7.357.457.25PaCO₂mmHg354528HCO₃⁻mmol/L222612uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.25, PaCO₂ 28 mmHg (3.7 kPa) and HCO₃⁻ 12 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.

pH 7.25PaCO₂ 28 mmHg (3.7 kPa)HCO₃⁻ 12 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard
pH7.357.457.26PaCO₂mmHg354572HCO₃⁻mmol/L222631acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.26, PaCO₂ 72 mmHg (9.6 kPa), HCO₃⁻ 31 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.26PaCO₂ 72 mmHg (9.6 kPa)HCO₃⁻ 31 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVjunctional rhythmidioventricular rhythmthird-degree (complete) AV blockdual-chamber (AV) paced rhythm

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1junctional rhythm
  2. 2idioventricular rhythm
  3. 3third-degree (complete) AV block
  4. 4dual-chamber (AV) paced rhythm

3Solutions

1.Nursing fundamentals

Answer: B · A patient with reduced sensation from diabetic neuropathy

Why this is the answer

Patients who cannot feel heat properly, such as those with neuropathy, spinal injury or reduced consciousness, can be burned without noticing. Their skin needs extra checks or heat should be avoided.

Answer

B · A patient with reduced sensation from diabetic neuropathy
2.Nursing fundamentals

Answer: C · Keep taking basal insulin and check glucose and ketones more often

Why this is the answer

Sick-day rules say people with type 1 diabetes should never stop their insulin, as illness increases glucose and the risk of ketoacidosis. Frequent testing and early advice are needed.

Answer

C · Keep taking basal insulin and check glucose and ketones more often
3.Infection control & patient safety

Answer: B · From the sampling port, after cleaning it, using aseptic technique

Why this is the answer

Urine in the bag is old and may contain extra bacteria, and disconnecting the system lets organisms in. The sample is taken from the sampling port with a sterile syringe after disinfecting the port.

Answer

B · From the sampling port, after cleaning it, using aseptic technique
4.Infection control & patient safety

Answer: C · Loosen that restraint and assess the hand’s circulation

Why this is the answer

Signs of poor circulation distal to a restraint require immediate release and assessment. The restraint is then reapplied correctly only if still needed, with the two-finger check, and the findings are reported and documented.

Answer

C · Loosen that restraint and assess the hand’s circulation
5.Prioritization & delegation

Answer: A · Give IV dextrose or glucagon as prescribed

Why this is the answer

An unconscious patient must not be given anything by mouth because of aspiration risk. IV dextrose or glucagon raises the glucose quickly.

Answer

A · Give IV dextrose or glucagon as prescribed
6.Prioritization & delegation

Answer: B · An infection, such as a urinary tract infection, presenting atypically

Why this is the answer

Older adults often present with confusion or falls rather than fever when they have an infection. New confusion is a change that needs assessment for causes such as infection, dehydration or medication.

Answer

B · An infection, such as a urinary tract infection, presenting atypically
7.Clinical nursing

Answer: B · Giving prompt, effective analgesia

Why this is the answer

A sickle cell crisis needs rapid analgesia, often opioids, within a short target time, plus hydration, oxygen if hypoxic, warmth and monitoring for complications. Cold can trigger more sickling.

Answer

B · Giving prompt, effective analgesia
8.Clinical nursing

Answer: A · "If I forget a dose, I'll take two the next day to catch up."

Why this is the answer

Doubling up on an anticoagulant increases the bleeding risk. Patients follow the specific missed-dose advice for their drug and never take a double dose.

Answer

A · "If I forget a dose, I'll take two the next day to catch up."
9.Lab values & electrolytes

Answer: B · IV regular insulin given with glucose

Why this is the answer

Insulin activates the sodium–potassium pump and moves potassium into the cells; glucose is given with it to prevent hypoglycemia. Calcium gluconate protects the heart but does not lower the potassium level.

Answer

B · IV regular insulin given with glucose
10.Lab values & electrolytes

Answer: B · "I'll take aspirin if I get a headache"

Why this is the answer

Aspirin irreversibly inhibits platelet function and raises the bleeding risk further in thrombocytopenia, so it and other NSAIDs are avoided unless prescribed. An electric razor, gentle nose blowing and a soft toothbrush reduce minor bleeding.

Answer

B · "I'll take aspirin if I get a headache"
11.Pharmacology

Answer: A · Tell the eye surgeon, as it can cause floppy iris syndrome

Why this is the answer

Tamsulosin can cause intraoperative floppy iris syndrome, which complicates cataract surgery. The surgeon needs to know so that the technique can be adapted.

Answer

A · Tell the eye surgeon, as it can cause floppy iris syndrome
12.Pharmacology

Answer: D · It doubles

Why this is the answer

Half-life is proportional to Vd and inversely proportional to clearance. Halving clearance doubles the half-life, so the drug accumulates and takes longer to reach steady state.

Answer

D · It doubles
13.Med-surg: cardiovascular & respiratory

Answer: D · 80 mmHg

Why this is the answer

MAP ≈ diastolic + (systolic − diastolic) ÷ 3 = 60 + 60 ÷ 3 = 80 mmHg. The heart spends longer in diastole, so MAP is closer to the diastolic value. A MAP of at least about 65 mmHg is a common target for organ perfusion.

Answer

D · 80 mmHg
14.Med-surg: cardiovascular & respiratory

Answer: C · Give intramuscular adrenaline (epinephrine)

Why this is the answer

Anaphylaxis is treated first with intramuscular adrenaline into the anterolateral thigh, repeated after about 5 minutes if needed. It reverses bronchospasm, vasodilation and swelling. Oxygen, IV fluids and lying the patient flat (or sitting if breathing is easier) follow. Antihistamines and steroids are not first-line.

Answer

C · Give intramuscular adrenaline (epinephrine)
15.Med-surg: neuro, endocrine & renal

Answer: A · They increase, because dialysis removes amino acids

Why this is the answer

Before dialysis, a moderate protein intake may be advised. Dialysis removes amino acids and protein, so needs rise, and malnutrition is a common risk. A renal dietitian sets individual targets.

Answer

A · They increase, because dialysis removes amino acids
16.Med-surg: neuro, endocrine & renal

Answer: C · A patient with Guillain–Barré syndrome whose vital capacity is falling

Why this is the answer

A falling vital capacity and weak cough in Guillain–Barré syndrome warn of respiratory failure, which may need ventilation. The other patients have expected or less urgent problems.

Answer

C · A patient with Guillain–Barré syndrome whose vital capacity is falling
17.Med-surg: GI, perioperative & oncology

Answer: C · It stops a new dose before the last one has worked

Why this is the answer

After each bolus, the pump ignores further presses for a set time (often 5–10 minutes) so the dose can take effect. This, together with dose limits, reduces the risk of overdose.

Answer

C · It stops a new dose before the last one has worked
18.Med-surg: GI, perioperative & oncology

Answer: B · Radiation oesophagitis; analgesia, soft food and nutrition support

Why this is the answer

Radiotherapy to the chest can inflame the oesophagus, causing painful swallowing. Analgesia (sometimes before meals), soft moist food, nutritional supplements, dietitian input and monitoring weight are important.

Answer

B · Radiation oesophagitis; analgesia, soft food and nutrition support
19.Maternity & obstetric nursing

Answer: B · McRoberts manoeuvre with suprapubic pressure

Why this is the answer

For shoulder dystocia, call for help, flex the woman's thighs sharply onto her abdomen (McRoberts) and apply suprapubic, not fundal, pressure. Fundal pressure and strong traction on the head can worsen the impaction and injure the baby.

Answer

B · McRoberts manoeuvre with suprapubic pressure
20.Maternity & obstetric nursing

Answer: C · The baby's glucose will be checked for hypoglycaemia

Why this is the answer

Babies of mothers with diabetes may have high insulin levels after birth, causing hypoglycaemia. Early, frequent feeding, often skin-to-skin, and glucose monitoring per protocol are standard.

Answer

C · The baby's glucose will be checked for hypoglycaemia
21.Pediatric nursing

Answer: D · They can be introduced from around 6 months as part of solids, and delaying them does not prevent allergy

Why this is the answer

Delaying common allergens does not prevent allergy, and early introduction may reduce the risk of peanut allergy. Peanut is given as smooth butter or powder, never whole nuts; infants with severe eczema or known food allergy may need specialist advice first.

Answer

D · They can be introduced from around 6 months as part of solids, and delaying them does not prevent allergy
22.Pediatric nursing

Answer: C · "He can eat normal bread at weekends if he's strict in the week."

Why this is the answer

Even small amounts of gluten damage the gut lining in coeliac disease, so the diet must be strict and lifelong. Avoiding cross-contamination, reading labels and using naturally gluten-free foods are correct.

Answer

C · "He can eat normal bread at weekends if he's strict in the week."
23.Mental health nursing

Answer: B · Acknowledge the member's contribution and invite others to share their views

Why this is the answer

The leader manages a monopolising member by acknowledging her and redirecting to others, and may discuss it privately. This keeps the group safe and gives everyone a chance to take part.

Answer

B · Acknowledge the member's contribution and invite others to share their views
24.Mental health nursing

Answer: C · Explain that these "baby blues" are common, offer support and advise her to seek help if they last more than about 2 weeks

Why this is the answer

Baby blues are common in the first days after birth and usually resolve within 2 weeks. Symptoms that last longer or are severe may indicate postpartum depression and need assessment.

Answer

C · Explain that these "baby blues" are common, offer support and advise her to seek help if they last more than about 2 weeks
25.Nursing math & unit conversions

Answer: 3:15 PM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

15 − 12 = 3 → PM

Answer

3:15 PM

Answer

3:15 PM
26.Nursing math & unit conversions

Answer: V = 747.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

3 cups = 3·240 = 720 mL
½ fl oz = 0.5·30 = 15 mL
2½ tsp = 2.5·5 = 12.5 mL

Add

V = 720 + 15 + 12.5 = 747.5 mL

Answer

V = 747.5 mL
27.Dosage calculations

Answer: V = 0.1 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

1:1000 = 1 g/1000 mL = 1 mg/mL

Volume

V = 0.1/1 = 0.1 mL

Answer

V = 0.1 mL

US labels now state mg/mL (1 mg/mL = 1:1000; 0.1 mg/mL = 1:10 000). Never give 1 mg/mL epinephrine IV push.

28.Dosage calculations

Answer: V = 0.82 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

2 mg/mL = 2000 mcg/mL

Volume

V = 1640/2000 = 0.82 mL

Answer

V = 0.82 mL
29.IV infusion rates

Answer: R = 77.5 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/8 = 62.5 mL/h

New rate

R = 310/4 = 77.5 mL/h

Answer

R = 77.5 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: t = 3.6 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

28·60/15 = 112 mL/h

Time left

t = 400/112 = 3.571 ≈ 3.6 h

Answer

t = 3.6 h
31.Pediatric & critical-care dosing

Answer: V = 4.5 mL

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units needed

70·64 = 4 480 units

Volume

V = 4480/1000 = 4.48 ≈ 4.5 mL

Answer

V = 4.5 mL
32.Pediatric & critical-care dosing

Answer: R = 15 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

4 000/250 = 16 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

4·60 = 240 mcg/h

Pump rate

R = 240/16 = 15 mL/h

Answer

R = 15 mL/h
33.IV fluids & fluid balance

Answer: I = 1650 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 100 + 240 + 150 = 490 mL
IV infusion: 80·12 = 960 mL
IV antibiotic: 2·100 = 200 mL
I = 1650 mL

Answer

I = 1650 mL
34.IV fluids & fluid balance

Answer: V = 880 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

11:45 → 13:45 = 2 h

Volume infused

60·2 = 120 mL

Volume left

V = 1000 − 120 = 880 mL

Answer

V = 880 mL
35.Clinical assessment scores

Answer: B = 13

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: constantly moist → 1
activity: bedfast → 1
mobility: very limited → 2
nutrition: adequate → 3
friction and shear: potential problem → 2

Add

Braden total = 4 + 1 + 1 + 2 + 3 + 2 = 13

Answer

B = 13
36.Clinical assessment scores

Answer: very high risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: very limited → 2
moisture: constantly moist → 1
activity: bedfast → 1
mobility: completely immobile → 1
nutrition: very poor → 1
friction and shear: potential problem → 2

Add

Braden total = 2 + 1 + 1 + 1 + 1 + 2 = 8

Risk level

8 → very high risk

Answer

very high risk
37.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.25: acidaemia (below 7.35)
PaCO₂ 28 mmHg: low (35–45)
HCO₃⁻ 12 mmol/L: low (22–26)

Compensation

partially compensated

Answer

partially compensated
38.Arterial blood gas interpretation

Answer: acute on chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·3.2 = 27.2 mmol/L
chronic: 24 + 3.5·3.2 = 35.2 mmol/L

Compare

measured: 31 mmol/L → acute on chronic

Answer

acute on chronic
39.ECG rhythm strip interpretation

Answer: QTc = 0.5 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10 × 0.04 = 0.40 s
RR = 16 × 0.04 = 0.64 s

Bazett’s formula

QTc = 0.40/√0.64 = 0.40/0.8 = 0.5 s

Answer

QTc = 0.5 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (500 ms)

40.ECG rhythm strip interpretation

Answer: dual-chamber (AV) paced rhythm

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: R–R = 23 small boxes, 1500 ÷ 23 ≈ 65 per minute.
2. Rhythm: regular, every R–R is 0.92 s.
3. P waves: each P wave follows its own pacing spike (atrial pacing).
4. AV interval: the second spike comes 0.18 s after the first one (the programmed AV delay).
5. QRS: 0.16 s, wide, right after the second spike (ventricular pacing).

Interpretation

dual-chamber (AV) paced rhythm

Answer

dual-chamber (AV) paced rhythm

The paced QRS is wide by nature; do not call it a bundle branch block or a ventricular rhythm.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions